Alert archive / North Dakota / Special Weather Statements in 2015

Special Weather Statement, NWS Grand Forks, ND

May 28, 2015Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 28, 2015, 6:21 PM CDT for Richland County, Sargent County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 6:21 PM CDT (23:21 UTC)
Expired
May 28, 2015, 7:15 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND

Counties Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WWUS83 KFGF 282321
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT THU MAY 28 2015
 
MNZ003-029-NDZ039-049-052-053-290015-
CLAY MN-WILKIN MN-RICHLAND ND-RANSOM ND-CASS ND-SARGENT ND-
621 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKIN...SOUTHERN
CLAY...SOUTHEASTERN CASS...SOUTHEASTERN RANSOM...SOUTHEASTERN SARGENT
AND NORTHERN RICHLAND COUNTIES UNTIL 715 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CHRISTINE TO NEAR
FORMAN...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  OXBOW...CHRISTINE...WOLVERTON AND HICKSON AROUND 625 PM CDT.
  COMSTOCK AROUND 630 PM CDT.
  RUSTAD AROUND 635 PM CDT.
  BAKER AROUND 700 PM CDT.
  CAYUGA AROUND 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4600 9786 4679 9691 4680 9618 4674 9618
      4596 9737
TIME...MOT...LOC 2321Z 256DEG 16KT 4662 9679 4607 9768 

$$

JR/JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 28, 2:46 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 28, 2:46 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
246 PM CDT THU MAY 28 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 245 PM CDT THU MAY 28 2015

PRIMARY CONCERNS WILL BE THUNDERSTORM POTENTIAL THIS EVENING THEN
TEMPERATURES AND FROST POTENTIAL SATURDAY MORNING. MODELS IN
REASONABLE AGREEMENT AND WILL USE BLEND FOR FORECAST.

SURFACE LOW OVER S CENTRAL MB WITH ASSOCIATED WARM FRONT FROM THE
LOW ACROSS FAR NORTHERN MINNESOTA. A COLD FRONT EXTENDS FROM THE
LOW THROUGH N CENTRAL TO SW ND. THE COLD FRONT WILL GRADUALLY
SWING THROUGH THE FORECAST AREA TONIGHT. TWO AREAS OF CONCERN FOR
TSRA DEVELOPMENT. FIRST AREA IS ALONG MN/CANADIAN BORDER AREA
VCNTY WARM FRONT. THIS AREA IN ZONE OF STRONGEST SHEAR HOWEVER
WEAKEST INSTABILITY AND CAPE WITH LACK OF HEATING. FEEL MAIN AREA
WILL BE ALONG APPROACHING COLD FRONT ROUGHLY BISECTING THE FA FROM
NE-SW BY THIS EVENING. SOUTH HALF OF THIS AREA ABLE TO HEAT OUT
WITH SUFFICIENT INSTABILITY AND CAPE. THIS AREA HOWEVER IN ZONE OF
LOWER SHEAR AND FROM WATER VAPOR TOUGH TO PICK OUT A WAVE TO
ASSIST IN VERTICAL MOTION. CANNOT RULE OUT A SEVERE STORM HOWEVER
WITH LOW SHEAR MAY BE PULSEY. FRONT LAGS ACROSS THE FAR SE TOWARDS
MORNING SO MILDEST OVERNIGHT LOWS IN THIS AREA WITH COOLER
TEMPERATURE TO THE NW.

IMPRESSIVE COLD ADVECTION CONTINUES TOMORROW. SHOWERS AND
POSSIBLE THUNDER WILL BE CONFINED TO THE FAR SE MAINLY DURING THE
MORNING. WE SHOULD SEE INCREASING SOLAR DURING THE DAY HOWEVER NOT
EXPECTING A GREAT DEAL OF TEMPERATURE RECOVERY WITH HIGH
TEMPERATURES WELL BLO AVERAGE. WILL ALSO BE WINDY.

SURFACE HIGH PRESSURE BUILDS IN FRIDAY NIGHT. THE FAR NW WILL BE
UNDER COOLEST AIR AND LIGHTEST WINDS SO WILL HAVE TO TAKE A GOOD
LOOK AT FROST POTENTIAL ALTHOUGH SHOULD BE SHORT LIVED. REMAINDER
OF THE FA WILL BE QUITE COOL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 245 PM CDT THU MAY 28 2015

SKC...RELATIVELY LIGHT WINDS BUT COOL TEMPERATURES IN STORE FOR
SATURDAY. MAXIMUM TEMPERATURES WILL BE AROUND 10-15 DEGREE BELOW
AVERAGE MOST AREAS.

WEAK RETURN FLOW/WARM ADVECTION SATURDAY NIGHT SHOULD LIMIT ANY
FROST POTENTIAL.

WEAK WAVE APPROACHES THE AREA SUNDAY SO MAINTAIN CHANCE POPS.
TEMPERATURES WILL CONTINUE ON THE COOL SIDE.

SUNDAY NIGHT THROUGH THURSDAY...MODELS ARE IN PRETTY GOOD AGREEMENT
ON THE OVERALL PATTERN...WITH UPPER RIDGING BUILDING OVER THE
NORTHERN PLAINS FOR MONDAY AND THEN MOVING OFF TO THE EAST AS
SOUTHWESTERLY FLOW ALOFT SETS UP LATER IN THE WEEK. VARIOUS
SHORTWAVES MOVING THROUGH WILL BRING A PRETTY GOOD CHANCE FOR
THUNDERSTORMS MONDAY NIGHT/TUESDAY. ADDITIONAL WEAK SHORTWAVES
MOVING THROUGH WILL CONTINUE THE CHANCES INTO WEDNESDAY AND THURSDAY
ALTHOUGH TIMING AND PLACEMENT ARE LESS CERTAIN. WILL KEEP FAIRLY
HIGH BLENDED POPS GOING. TEMPERATURES WILL BE FAIRLY CLOSE TO
SEASONAL AVERAGES ON MONDAY BUT WILL WARM UP TO ABOVE AVERAGE FOR
LATER IN THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1230 PM CDT THU MAY 28 2015

VFR CONDITIONS WILL CONTINUE... BUT SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO REDEVELOP DURING THE 20 TO 23Z TIME
FRAME. KEPT MENTION AS VCTS AS IT IS UNCERTAIN IF A STORM WILL
IMPACT INDIVIDUAL TAF SITES AT THIS TIME. WINDS WILL SHIFT AROUND TO
THE SOUTHWEST AS LOW PRESSURE MOVES INTO THE AREA. THINK THERE WILL
BE A BRIEF BREAK IN PRECIP ACTIVITY THIS EVENING AS THE FIRST ROUND
OF THUNDERSTORMS MOVES IN AND THE NEXT ARRIVES WITH THE MAIN COLD
FRONT LATER TONIGHT. HAVE THE FRONTAL BOUNDARY COMING THROUGH DURING
THE 04 TO 09Z TIME WITH WINDS SHIFTING TO THE NORTH AND SOME SHOWER
ACTIVITY. SOME MVFR CIGS ARE POSSIBLE BEHIND THE COLD FRONT LATER IN
THE PERIOD WITH GUSTY NORTH WINDS OVER 25 KTS. KEPT CIGS IN THE 2500-
3500 FT RANGE FOR TOMORROW MORNING BUT WILL HAVE TO WATCH IF
ANYTHING LOWER FORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...JR/VOELKER
AVIATION...JR
Hazardous weather outlook, May 28, 7:25 AM CDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
725 AM CDT THU MAY 28 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
725 AM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF ISOLATED SEVERE STORMS MID TO LATE AFTERNOON
AHEAD OF A COLD FRONT DROPPING SOUTHEAST. THE BEST CHANCE AREA IS
FROM HALLOCK THROUGH GRAND FORKS AND FARGO TO LISBON FOR
DEVELOPMENT BETWEEN 3 AND 5 PM. THE THUNDERSTORMS WILL THEN MOVE
SOUTHEAST. COVERAGE OF ANY SEVERE WEATHER WILL BE ISOLATED. THE
MAIN RISK IS LARGE HAIL AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES AROUND
DAWN SATURDAY WILL BE IN THE 30S WITH A RISK OF FROST IN
NORTHEASTERN NORTH DAKOTA AND THE NORTHWESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, May 28, 5:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             LISBON                  46.44N 97.68W
05/28/2015  E0.25 INCH       RANSOM             ND   TRAINED SPOTTER

&&

HOPKINS
Special weather statement, May 28, 5:28 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT THU MAY 28 2015

NDZ027-282330-
GRAND FORKS ND-
528 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS COUNTY
UNTIL 630 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF LARIMORE...OR 35 MILES WEST OF GRAND FORKS...
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  KEMPTON AROUND 600 PM CDT.
  LARIMORE AROUND 605 PM CDT.
  ARVILLA AROUND 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4778 9788 4790 9788 4808 9748 4771 9739
TIME...MOT...LOC 2227Z 254DEG 15KT 4785 9782

JR
Local storm report, May 28, 5:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             9 E GRAFTON             48.41N 97.21W
05/28/2015  E1.75 INCH       WALSH              ND   PUBLIC

            VIA FACEBOOK.

&&

HOPKINS
Special weather statement, May 28, 5:50 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
550 PM CDT THU MAY 28 2015

MNZ004-282345-
KITTSON MN-
550 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KITTSON COUNTY UNTIL
645 PM CDT...

AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENNEDY...OR 25 MILES NORTHEAST OF GRAFTON...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  KENNEDY AROUND 610 PM CDT.
  DONALDSON AROUND 615 PM CDT.
  LAKE BRONSON AROUND 645 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4874 9660 4855 9676 4861 9713 4863 9712
      4863 9711 4864 9711 4875 9704
TIME...MOT...LOC 2250Z 283DEG 13KT 4868 9701

JR
Special weather statement, May 28, 6:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT THU MAY 28 2015

NDZ038-039-290015-
BARNES ND-CASS ND-
614 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND EAST
CENTRAL BARNES COUNTIES UNTIL 715 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VALLEY CITY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ORISKA AROUND 630 PM CDT.
  TOWER CITY AROUND 645 PM CDT.
  BUFFALO AROUND 655 PM CDT.
  AYR AROUND 700 PM CDT.
  ABSARAKA AROUND 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4694 9809 4704 9809 4721 9736 4690 9741
TIME...MOT...LOC 2313Z 266DEG 25KT 4700 9798

JR/JK
Special weather statement, May 28, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT THU MAY 28 2015

MNZ003-029-NDZ039-049-052-053-290015-
CLAY MN-WILKIN MN-RICHLAND ND-RANSOM ND-CASS ND-SARGENT ND-
621 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKIN...SOUTHERN
CLAY...SOUTHEASTERN CASS...SOUTHEASTERN RANSOM...SOUTHEASTERN SARGENT
AND NORTHERN RICHLAND COUNTIES UNTIL 715 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CHRISTINE TO NEAR
FORMAN...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  OXBOW...CHRISTINE...WOLVERTON AND HICKSON AROUND 625 PM CDT.
  COMSTOCK AROUND 630 PM CDT.
  RUSTAD AROUND 635 PM CDT.
  BAKER AROUND 700 PM CDT.
  CAYUGA AROUND 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4600 9786 4679 9691 4680 9618 4674 9618
      4596 9737
TIME...MOT...LOC 2321Z 256DEG 16KT 4662 9679 4607 9768

JR/JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:18 PM CDTSpecial Weather StatementFGFCass57 min
May 28, 2:28 PM CDTSpecial Weather StatementFGFBarnes62 min
May 28, 3:24 PM CDTSpecial Weather StatementFGFSteele66 min
May 28, 4:54 PM CDTSpecial Weather StatementFGFRichland66 min
May 28, 4:58 PM CDTSpecial Weather StatementFGFWalsh62 min
May 28, 5:11 PM CDTTornado WarningFGFWalsh29 min
May 28, 5:28 PM CDTSpecial Weather StatementFGFGrand Forks62 min
May 28, 6:14 PM CDTSpecial Weather StatementFGFBarnes61 min
May 28, 6:32 PM CDTFlash Flood WarningFGFRansom, Richland, Sargent12 hr
May 28, 3:13 PM CDTSpecial Weather StatementFGFPolk, Red Lake62 min
May 28, 3:47 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake31 min
May 28, 4:40 PM CDTSpecial Weather StatementFGFClay, Norman65 min
May 28, 5:50 PM CDTSpecial Weather StatementFGFKittson55 min
May 28, 6:05 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall36 min

Nearby

Special Weather Statements in North Dakota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.